Some popular over-the-counter acne treatments can cause severe irritation or even potentially life-threatening allergic reactions, the U.S. Food and Drug Administration said recently in a FDA warning, The agency is warning consumers to stop using their topical acne product and seek immediate medical attention if they experience hypersensitivity reactions such as throat tightness; difficulty breathing; feeling faint; or swelling of the eyes, face, lips, or tongue. Consumers should also stop using the product if they develop hives or itching.
Based on the information reported, the FDA cannot determine if the serious hypersensitivity reactions were triggered by the acne products’ active ingredients, benzoyl peroxide or salicylic acid; the inactive ingredients; or by a combination of both. The hypersensitivity reactions may occur within minutes to a day or longer after product use.
The OTC topical acne products of concern are marketed under various brand names such as Proactiv, Neutrogena, MaxClarity, Oxy, Ambi, Aveeno, Clean & Clear, and as store brands. They are available as gels, lotions, face washes, solutions, cleansing pads, toners, face scrubs, and other products.
The serious allergic reactions caused by these products differ from the less harmful potential problems — such as dryness, itching, burning, peeling, redness and slight swelling — already listed on the products’ labels.
According to FDA personnel, there is currently no mention of the possibility of these very severe allergic reactions on the product labels.
From 1969 through January 28, 2013, FDA received 131 reports from both consumers and manufacturers of allergic and hypersensitivity-related adverse reactions associated with these products. About 42% of these reactions occurred within minutes to 24 hours of use. The affected persons ranged in age from 11 to 78 years.
Forty percent of these reports described severe allergy symptoms such as throat tightness, shortness of breath, wheezing, low blood pressure, fainting, or collapse. Isolated instances of hives; itching of face or body (even of parts of the body where the person did not apply the medication); and swelling of eyes, face and lips were also reported. Consumers should avoid using an OTC topical acne product again if they have previously experienced a hypersensitivity reaction with its use. While no deaths have been reported, 44% of the cases required hospitalization.
What can you do to make sure you do not have these serious hypersensitivity reactions? New users apply a small amount of the product to a small affected area for three days. If no problems occur, they can follow the label directions for normal use.
I hope the FDA works with the manufacturers regarding any label changes that would address the risk of severe hypersensitivity reactions.
Read more about the FDA recall here: http://www.fda.gov/Drugs/DrugSafety/ucm400923.htm